Recently diagnosed with B12 deficiency and after first injection my mild peripheral neuropathy symptoms are more acute

I have recently been diagnosed with B12 deficiency (serum B12 131ng/L serum folate 4.6ng/ml - I am 48yrs old) and was given an initial B12 loading dose injection which I had expected at best to improve some of the symptoms I had been suffering over a number of years and at worst make very little difference. I previously had memory issues, occasional burning feet and on rare occasions numbness in my little finger and ring finger and general tiredness/fatigue but generally I was able to function pretty normally. Since having the initial B12 injection a couple of days ago I have instead experienced worsening symptoms especially tingling and burning sensations in my arms, hands, legs and feet as well as numbness in my left hand (whole hand not just fingers) along with shooting pains in my left arm. I also suddenly feel very tearful and generally unwell and very tired but I've had difficulty sleeping over the last couple of nights.

I was feeling so bad yesterday evening that I called 111 who advised me to go to A&E and after some general checks (blood pressure, pulse and temperature) the doctor advised taking folic acid but advised as it was only a vitamin injection I had nothing to worry about and there was no allergic reaction and speak to my GP.

I rang my GP this morning to mention this but did not get to my GP as when the receptionist spoke to her the GP told the receptionist to inform me that I should speak with the nurse when I come in for my 2nd loading dose injection tomorrow. My GP has already mentioned she knows little about this condition. I am now very concerned at having the 2nd injection given my symptoms are acutely worse than before the first injection. Also I'm not confident that the nurse will be in an appropriate position to advise me on what is happening to me and whether or not to proceed with another injection as I do not wish to aggravate my condition any further.

Has anyone experienced similar worsening symptoms after their first B12 injection as I'm generally reading that most people actually improve rather than worsening and I do not wish to be left with long term issues due

4 Replies

  • A lot of people do experience problems with loading doses. It certainly isn't uncommon for things to get a bit worse and for some it can feel pretty dire.

    The symptoms you describe would suggest that there is something going on with neuro-transmitters - the effects outside the brain would explain the pain issues and the effects in the brain would explain the mood issues.

    I know its really difficult and horrible but I really would recommend sticking with it for a while. Most people find that the problems settle down as their body adjusts. Some people do, however, find that they experience problems each time they have a shot.

    If you find that the second shot has the same effect or worse then you could ask if they will lower the dose to 0.5mg and see if that is better.

    My theory around the pain etc is that the brain has had to adjust to interpreting very week signals so when signals start coming through more strongly it's like you'd turned up a pre-digital radio to hear what was going on through a lot of static and suddenly the reception improves and it's totally deafening - and it just takes a while to recover from the initial noise levels and actually adjust the volume control.

  • Thank you for your prompt response. It is reassuring to know that my initial reaction is not uncommon after a first does. My worsening symptoms have lessened this evening I'm not clear if this the folic acid or body starting to adjust but I'm hoping I have a better nights sleep. I will talk to the nurse tomorrow when I'm due for my 2nd shot and IF blood results. I expect that as I'm having nervous system symptoms I should be referred to a haemotologist even though my GP has not yet mentioned this.

    Thanks again.

  • A good way to see if any symptoms are getting better/worse is using a symptom diary. I felt clearer and more alive after my first injection or two but some problems did get worse, which I understand is scary. For example, I developed a tremor, which I'd never had before, a few weeks after starting loading doses. I had a lot of urinary frequency the first day or two- I was up to pass water 3-4 times the first night and my legs burned a lot for the first night or two. These all settled and having a diary helped me work out what the general trend was and even helped me realise some things I had come to think of as normal were actually symptoms e.g. finger sensitivity with touchscreens.

    Many people describe it as the nerves starting to work properly again.

    Adding folic acid is a great idea- the two work together and it will help you get best benefit from B12. Your level is at the low end.

    Injections are a pain (literally) and after getting my flu jab this week, I realise just how much they sting, but I have not looked back since starting them, so try to persevere.

    Good luck!

  • The thing is JasC not to worry too much about the "worsening symptoms" but to look on them as an indication that the B12 and folate are working together to repair the damage.

    As Secondchance suggests list all your symptoms and score their severity from one (bearable) to ten (Ouch!) each day and note the improvement.

    This is not an "overnight miracle cure" and it may take several months, a lot depending on how long you have been deficient and how much damage was done to your nervous system. Sadly, it's possible that some symptoms will never disappear completely, but they will be better than they are now.

    I wish you well for the future.

You may also like...